Minnesota, 2020

Blizzard in Minnesota, February 12, 2020

February 12, 2020 · NWS FGF · 8 events in 8 counties and zones

A strong cold front moved through the Northern Plains during the morning of Wednesday, February 12th. Despite being accompanied by only an inch or so of snow, north winds gusted from 40 to 60 mph, causing blizzard conditions, especially within the Red River Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong cold front moved through the Northern Plains during the morning of Wednesday, February 12th. Despite being accompanied by only an inch or so of snow, north winds gusted from 40 to 60 mph, causing blizzard conditions, especially within the Red River Valley. During the blizzard, Interstate 29 was closed from the Canadian border to the South Dakota border in North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 11, 11:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 11:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1129 PM CST Tue Feb 11 2020

.UPDATE...
Issued at 946 PM CST Tue Feb 11 2020

Arctic front just made it through Winnipeg in the last 20 mins
with NNE winds of 31 gusting to 45 mph with -SN and blowing snow.
Some of the high res models indicate it may be a bit ahead of
schedule when it crosses the Canadian border in an hour or two.
Snow has begun in Cando and Rolla and believe system is on track
to produce an inch or perhaps two across parts of the area
tonight/early tomorrow...although amounts have trended down
slightly. And the new snow will be the key component in producing
the blizzard conditions as the current snow pack is crusted over
from recent warm conditions. Best chance for over an inch still is
in the central to southern Red River Valley.

UPDATE Issued at 651 PM CST Tue Feb 11 2020

Added wind chill warnings and advisories for tomorrow morning
across the northern valley and into NW MN. The arctic airmass
which barrels into the area tonight combined with northerly 20 to
30mph winds will create wind chills in the 40 to 50 below range
tomorrow morning across the northern valley into northern Devils
Lake basin. As the snow and blowing snow ends the main hazard or
impact will transition to extremely dangerous wind chills. Cold
front currently crossing the Manitoba Lakes and is through
Dauphin. Still on track to begin to impact the area around
midnight in the north.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 244 PM CST Tue Feb 11 2020

How to handle headlines with the short duration blizzard
conditions as the Arctic front comes through is the main headache
for the period.

Water vapor loop has northwesterly flow aloft with a very strong
shortwave starting to dig into the northern Rockies. This system
will move southeastward into the Dakotas tonight. The trough will
help push the Arctic air currently over northern portions of
Saskatchewan and Manitoba south into our area late tonight into
Wednesday morning. Cold air advection is very strong, and BUFKIT
soundings show good mixing along and behind the boundary tomorrow
morning. Wind direction is nearly unidirectional, so momentum
transfer will be maxed out and think we will see some gusts into
the 45 to 50 mph range. Winds will be there, but the quandary is
how much snow will be around to blow. Calls to portions of the CWA
reported that snowpack is pretty glazed over and would thus be
hard to blow. So the main question will be how much snow falls
along the Arctic front. The system will be pretty fast moving, so
even with some mid-level frontogenesis the residence time will be
pretty short. The CAMs have been trending a bit higher for QPF
south of Highway 2 but north of the I-94 corridor. Given the
timing of the system which will catch portions of the morning
commute in the southern Red River Valley, and conditions could be
bad for commuters even in the central RRV. More certain the
further south we go, where there will be more falling snow to blow
around and impacts will be higher due to timing.

At this point, it seems our northern tier will get less than 1
inch of new snow, and snow will remain very glazed. Some blowing
snow and a very brief period of blizzard conditions will be
possible as the front goes through, but coverage will be patchy
and timing will be low impact. Converted the watch into a winter
weather advisory for the Devils Lake Basin and far northern Red
River Valley. Have the central RRV starting to see some blizzard
conditions during the wee hours of the morning, and then around
5-6 AM for the southern RRV and I-94 corridor, so have red
headlines going out. The event will be pretty short duration, with
the worst conditions tapering off by late morning in the northern
portions of the region and by mid-afternoon in the southern RRV.
Have headlines going for the block of time most likely to see high
impacts, but may be worst only for a 3 hour period during that
time.

After the blowing snow impacts subside Wednesday late morning or
afternoon, very cold air that we have not seen in a while will
move into the region. Actual temps will be falling throughout the
day on Wednesday and may get close to 20 below as clouds clear
out. Wind chill advisory conditions are fairly likely Wednesday
afternoon through Thursday morning, with some places near or just
below warning criteria. However, with the blizzard headlines
before will keep any wind chill headlines off to reduce confusion,
and just include wording in the WSW that cold will last beyond the
blowing snow impacts.

.LONG TERM...(Thursday through Tuesday)
Issued at 244 PM CST Tue Feb 11 2020

Hazardous wind chills and very cold temperatures are likely for the
end of the work week before a gradual warm up back to seasonal
temperatures along with a few chances for light snow over the
weekend and into early next week.

Thursday through Friday...

Temperatures will plummet in the wake of Wednesday's cold front with
Thursday morning lows in the -20 to -25 range across much of the
region. Light winds will drive wind chill values down to the -30 to
-40 range through mid morning Thursday with highs struggling to
climb to near zero for the afternoon.

Another cold night is expected for Thursday night/Friday morning
despite weak warm air return to the region. Lows in the -10 to -20
range will support hazardous wind chills again for the Friday
morning commute. Luckily, strengthening southerly return flow
through the day will help temperatures rebound into the upper
teens/low 20s by the afternoon hours. Patchy drifting and blowing
snow can't be ruled out Friday afternoon thanks to the strong winds,
but overall impacts will likely be fairly minor and limited to
exposed rural areas.

Saturday through Monday...

A clipper low associated with a passing upper level shortwave will
move through the region late Friday night and into Saturday. This
will bring widespread cloud cover and light snow chances to the
region. Overall snow accumulations are expected to be minimal based
on recent ensemble guidance. A weak cold front associated with the
low will bring only a slight cool down with highs in the teens and
20s expected.

Sunday will see a break in the light snow chances with fairly
seasonal temperatures before another shortwave moves into the region
during the Monday/Tuesday time frame. Ensemble guidance is in fairly
good agreement in showing this stronger wave impacting the region
and bringing the chance for at least minor snow accumulations. While
details such as timing, placement, and snowfall amounts are still
uncertain, this could be the region's next chance for appreciable
accumulating snowfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1129 PM CST Tue Feb 11 2020

Forecast for this period includes light snow accumulations between
now and 14Z...with a strong arctic cold front pushing south
increasing winds and causing BLSN. The limited amount of new snow
may keep the BLSN from persisting too long at most sites, except
for FAR where the BLSN could linger deeper into the afternoon.
Currently thinking around an inch or perhaps two inches at the
most in Fargo. The worst IFR conditions will likely be early in
the morning when the snow is falling...and also blowing.
Conditions improve area-wide late this afternoon and this evening
as winds decrease. Expecting some sunshine today, despite early
BLSN and windy conditions.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning from 5 AM to 3 PM CST Wednesday for NDZ038-039-
     049-052-053.

     Wind Chill Warning from 9 AM to 3 PM CST Wednesday for
     NDZ026>030.

     Blizzard Warning until 9 AM CST Wednesday for NDZ026>030.

     Winter Weather Advisory until 6 AM CST Wednesday for NDZ006>008-
     015-016-054.

     Wind Chill Warning from 6 AM to 3 PM CST Wednesday for
     NDZ006>008-015-016-054.

     Winter Weather Advisory until 3 PM CST Wednesday for NDZ014-024.

MN...Blizzard Warning from 5 AM to 3 PM CST Wednesday for MNZ003-029-
     030-040.

     Wind Chill Advisory from 9 AM to 3 PM CST Wednesday for MNZ017-
     022-023-027-028-031.

     Wind Chill Warning from 9 AM to 3 PM CST Wednesday for MNZ001-
     002.

     Blizzard Warning until 9 AM CST Wednesday for MNZ001-002.

     Winter Weather Advisory until 6 AM CST Wednesday for MNZ004-007.

     Wind Chill Warning from 6 AM to 3 PM CST Wednesday for MNZ004-
     007.

     Wind Chill Advisory from 6 AM to 3 PM CST Wednesday for MNZ005-
     006-008-009-013>016.

&&

UPDATE...Knutsvig
SHORT TERM...JR
LONG TERM...AM
AVIATION...Knutsvig
Hazardous weather outlook, Feb 11, 7:00 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
700 PM CST Tue Feb 11 2020

MNZ001>003-029-030-040-NDZ026>030-038-039-049-052-053-130100-
West Polk-Norman-Clay-Wilkin-West Otter Tail-Grant-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
700 PM CST Tue Feb 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A cold front dropping into the region late tonight and tomorrow
morning will bring blizzard conditions for portions of the Red
River Valley during the pre-dawn hours. While snow amounts will be
light, 1-2 inches at most, the combination of falling snow and
high winds will bring a short period of blizzard conditions in
open country.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Blizzard conditions in open country with blowing snow, near zero
visibility, and hazardous wind chills will continue through
Wednesday morning for a few hours, then improve from north to
south later in the day. Wind chills of 35 to 45 below zero will
continue from Wednesday afternoon into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ006>008-014>016-024-054-130100-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Western Walsh-
700 PM CST Tue Feb 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

A cold front moving into the region late tonight into tomorrow
morning will bring less than 1 inch of snow, but high winds will
bring blowing snow. Some brief periods of white-out conditions in
open country will be possible in open areas as the front moves
through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Extremely cold wind chills will drop into the 40 to 50 below zero
range for Wednesday morning, with hazardous wind chills
continuing on and off through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022-023-027-028-031-130100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-East Otter Tail-
700 PM CST Tue Feb 11 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wind chills will drop into the 25 to 40 below zero range for
Wednesday, with hazardous wind chills continuing on and off
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-032-130100-
Hubbard-Wadena-
700 PM CST Tue Feb 11 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, West Polk

When
February 12, 2:00 AM CST to 1:12 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
February 12, 2:00 AM CST to 1:12 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
February 12, 2:07 AM CST to 2:50 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
February 12, 2:07 AM CST to 2:50 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
February 12, 2:07 AM CST to 2:50 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
February 12, 2:07 AM CST to 2:50 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
February 12, 3:00 AM CST to 1:12 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, Kittson

When
February 12, 3:00 AM CST to 1:12 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870630, 870631, 870633, 870634, 870635, 870636, 870637, 870639.